Mastering Medical
USMLE Step 2 CK · Emergency Medicine

Opioid overdose vs Benzodiazepine overdose

How to tell Opioid overdose and Benzodiazepine overdose apart when a board question makes them look alike.

Step 2 CK pairs are in open beta while clinical review finishes. Spot an issue? Tell us.

Fastest separator

Pinpoint pupils with respiratory rate below 8 per minute is the immediate branch point toward opioid overdose.

Side by side

Opioid overdoseBenzodiazepine overdose
Key clue

Pinpoint pupils with marked hypoventilation and depressed mental status most strongly indicates opioid toxicity.

Somnolence with slurred speech and relatively preserved ventilation with normal-sized pupils suggests isolated benzodiazepine overdose.

Mechanism

Mu-opioid receptor agonism suppresses medullary respiratory drive and causes hypercapnic respiratory failure.

GABA-A potentiation causes CNS depression but usually less severe respiratory suppression unless there is co-ingestion.

Labs and tests

Respiratory acidosis with pH below 7.30 and PaCO2 above 50 mm Hg, end-tidal CO2 above 50 mm Hg, and rapid arousal after naloxone support opioid overdose.

Toxicology screens are often nonspecific, but isolated benzodiazepine overdose usually has near-normal blood gas values without severe hypercapnia and no consistent pupillary miosis.

The trap

The classic error is giving flumazenil to an undifferentiated coma or mixed overdose. Chronic benzodiazepine use, tricyclic co-ingestion, or seizure history can trigger refractory seizures after flumazenil.

The repair move

Next best step: support airway with bag-mask ventilation and give naloxone 0.04 mg IV, repeating every 2 to 3 minutes with dose escalation to 0.4 mg then 2 mg until ventilation improves. If repeated boluses are needed, start naloxone infusion at about two-thirds of the effective wake-up dose per hour, and monitor for renarcotization.

Try a free question

Core

A 27-year-old woman is brought in for unresponsiveness after being found with drug paraphernalia. BP 92/58 mm Hg, HR 60/min, RR 7/min, oxygen saturation 84%, pupils are 1 mm, and she withdraws only to pain. What is the next best step in management?

Show answer and explanation

Answer: A. Bag-mask ventilation and titrated IV naloxone. Life-threatening hypoventilation with miosis is opioid overdose until proven otherwise and requires immediate ventilatory support with naloxone.

Why the other choices are tempting

  • B. Wrong because flumazenil can precipitate seizures and is not first-line in undifferentiated overdose coma.
  • C. Wrong because charcoal is inappropriate in an unprotected airway and does not rapidly reverse apnea.
  • D. Wrong because observation delays treatment of a potentially fatal respiratory arrest pattern.
  • E. Wrong because antipsychotics do not address the immediate cause of hypoventilation.

Flashcards

Tap a card to flip it.

What bedside finding most reliably identifies opioid overdose in an obtunded patient?

Pinpoint pupils plus bradypnea indicates opioid toxicity until proven otherwise.

How does isolated benzodiazepine overdose usually differ from opioid overdose at presentation?

Benzodiazepine overdose causes sedation with less severe respiratory depression and usually no pinpoint pupils.

Quick answers

What is the fastest way to tell Opioid overdose from Benzodiazepine overdose?

Pinpoint pupils with respiratory rate below 8 per minute is the immediate branch point toward opioid overdose.

What is the key clue for Opioid overdose?

Pinpoint pupils with marked hypoventilation and depressed mental status most strongly indicates opioid toxicity.

What is the key clue for Benzodiazepine overdose?

Somnolence with slurred speech and relatively preserved ventilation with normal-sized pupils suggests isolated benzodiazepine overdose.

What is the common trap with Opioid overdose vs Benzodiazepine overdose?

The classic error is giving flumazenil to an undifferentiated coma or mixed overdose. Chronic benzodiazepine use, tricyclic co-ingestion, or seizure history can trigger refractory seizures after flumazenil.